Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 5:22 PM EDT for Rockingham County, North Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 6, 2002, 6:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:35 PM EDT | Thunderstorm Wind | Stoneville, NC | |
| Jun 6, 6:05 PM EDT | Thunderstorm Wind | Eden, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 062122 SVRRNK NCC157-062200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT. * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF MADISON...MOVING EAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 600 PM EDT INCLUDE MADISON... STONEVILLE... WENTWORTH... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:40 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 6, 2:40 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 240 PM EDT THU JUN 6 2002 STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE AREA BY AROUND MIDNIGHT. A SHORT PD OF UPSLOPE FLOW AND LOW LVL MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT RA/DRZL IN THAT AREA FOR PART OF THE NIGHT. HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF WEAKNESS OVER THE FAR WEST. AM BUYING INTO THE ETA LEAVING ENUF MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN. AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE OR WED...WHEN A WEAKENING FRONT PUSHES IN. HAVE LEFT POPS IN FOR LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU. FCSTID = ROA 61 79 55 80 / 40 10 10 0 LYH 62 78 55 81 / 50 10 10 0 DAN 65 80 59 81 / 60 10 10 0 BLF 57 77 54 76 / 50 20 10 0 LWB 56 74 52 75 / 50 10 10 0 BCB 58 75 54 78 / 40 10 10 0 TNB 58 75 55 75 / 50 20 10 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jun 6, 3:07 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5E DILWYN VA WIND DAMAGE
06/06/02 AMHERST LARGE TREES DOWN ON
HIGHWAY 60 REPORTED BY
VDOTSpecial weather statement, Jun 6, 3:10 PM EDT, 2 hours 12 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 6 2002 ...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON... STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGH THE REMAINDER OF THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL IN EXCESS OF DIME SIZE AS THEY MOVE NORTHEAST. HEAVY RAINFALL IS POSSIBLE WITH ALL THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR MINOR FLOODING OF POOR DRAINAGE AREAS. IF A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR AREA...SEEK SHELTER INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL APPLIANCES. MTE
Local storm report, Jun 6, 3:11 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 5E DILWYN VA WIND DAMAGE
06/06/02 BUCKINGHAM LARGE TREES DOWN ON
HIGHWAY 60 REPORTED BY
VDOTLocal storm report, Jun 6, 4:14 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM 5W GALAX VA 0.75 INCH HAIL
06/06/02 GRAYSON
0404 PM GALAX VA 0.75 INCH HAIL
06/06/02 CARROLLLocal storm report, Jun 6, 4:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
443 PM EDT THU JUN 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 2 N FANCY GAP VA .75 INCH HAIL
06/06/02 CARROLL
MTESpecial weather statement, Jun 6, 4:43 PM EDT, 39 minutes before
NCZ003>006-020-VAZ032>035-043>047-058-059-062200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 443 PM EDT THU JUN 6 2002 ...STRONG THUNDERSTORMS TO PUSH INTO FOOTHILLS AND PIEDMONT... THUNDERSTORMS WITH HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING WILL MOVE INTO THE VIRGINIA AND NORTH CAROLINA FOOTHILLS BY 500 PM...AND INTO THE PIEDMONT BETWEEN 500 PM AND 600 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING. STAY AWAY FROM WINDOWS AND ELECTRICAL APPLIANCES. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:40 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 35 min |
| Jun 6, 6:00 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.